Alert archive / Wyoming / Flash Flood Watches in 2016
Flash Flood Watch 1, NWS Riverton, WY
NWS Riverton, WY issued this flash flood watch at May 7, 2016, 7:39 AM MDT for 5 counties in Wyoming. It was in force for 43 hr.
The area
The counties it named.
The facts
- Issued
- May 7, 2016, 7:39 AM MDT (13:39 UTC)
- Expired
- May 9, 2016, 3:00 AM MDT
- In force
- 43 hr
- Issued by
- NWS Riverton, WY
- Flood severity
- None
Counties Fremont County, WY, Lincoln County, WY, Sublette County, WY, Sweetwater County, WY, Teton County, WY
The radar
The Riverton/Lander radar (KRIW), 109 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 1.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood watch went out at May 7, 3:55 AM MDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 7, 3:55 AM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 355 AM MDT SAT MAY 7 2016 .SHORT TERM...TODAY THROUGH MONDAY NIGHT OMEGA BLOCK STILL IN PLACE ACROSS THE CONUS...WITH SLOW MOVING/EVOLVING DEEP STORM SYSTEM CONTINUING TO MOVE OUT OF THE DESERT SW...TOWARD THE CNTRL ROCKIES THRU THE FCST PERIOD. SFC CURRENTLY SHOWS HIGH P ACROSS MONTANA WITH LOW P NOW TO THE SOUTH ACROSS UT/CO. SFC FRONT HAS MOVED THRU WY...LYING ACROSS NRN/CNTRL CO. FLOOD WATCHES CONTINUE FOR PORTIONS OF CNTRL WY...INCLUDING ZONES 07 17 18 AND 20...BEGINNING SAT 12Z AND LASTING AT LEAST THRU THE DAY SUNDAY. ADDED ZONE 20 INTO THE FLOOD WATCH AREA AS COPIOUS RAINFALL ASSOCIATED WITH THUNDERSTORMS...UP TO AN INCH OF IT...FELL ACROSS PORTIONS OF ERN/SRN NATRONA COUNTY EARLIER THIS EVENING. MORE MODERATE TO HEAVY RAIN IS CURRENTLY FALLING OVER THESE SAME AREAS THIS MORNING. A FLOOD ADVISORY IS ALSO CURRENTLY IN EFFECT ACROSS SERN FREMONT COUNTY UNTIL 1045 MDT AS THE MORE WIDESPREAD HEAVIER RAIN HAS SPIRALED INTO THE AREA BETWEEN MUDDY GAP AND FORT WASHAKIE...WITH 1 TO 3 INCHES OF ACCUMULATION JUST NORTH OF A MUDDY GAP TO JEFFREY CITY TO SWEETWATER STATION LINE. TODAY...SW CONUS LOW SLOWLY SPINS UP TOWARDS SRN WY...TAKING/LIFTING THE SFC LOW/FRONT OVR CO BACK INTO SRN WY. PWS WILL ALSO CONTINUE TO INCREASE SLOWLY THRU THE DAY...RANGING BETWEEN 0.75 AND 1 INCH. POTENTIAL FOR FLOOD CONDITIONS CONTINUES TODAY FOR MUCH OF FREMONT COUNTY...SOUTHERN HOT SPRINGS COUNTY...AND PORTIONS OF NATRONA COUNTY. THESE ARE AREAS FAVORED TO EITHER TAKE ADVANTAGE OF OROGRAPHIC OR FRONTAL LIFT NEAR SFC...WITH DECENT LIFT ALOFT AND GOOD LAPSE RATES ABOVE 500MB. QPF VALUES/RANGES ARE ACCORDINGLY HIGH WITH BETWEEN A HALF AND AND INCH EVER 6 HRS THROUGH THIS EVENING...THEN PERHAPS A TENTH TO A QUARTER INCH EVERY 6 HRS THRU SUN NIGHT. THIS WILL GIVE 2 DAY TOTAL QFP VALUES RANGING FROM 1.5 TO 4 INCHES OVR THE CNTRL BASINS AND ADJACENT MOUNTAINS. SNOWFALL WILL BE RELATIVELY HEAVY...WITH SNOW LEVELS LATE FRIDAY AFTERNOON AROUND 9500 FEET...NOW DOWN TO BETWEEN 8000 AND 8500 FEET DEPENDING ON LOCATION. AROUND 3 INCHES HAS FALLEN AS OF MIDNIGHT ABOVE 9500 FEET OVER PORTIONS OF THE WESTERN WIND RIVER MOUNTAINS AND SALT MOUNTAINS. TOTAL ACCUMULATIONS THROUGH SUNDAY MORNING LOOK TO RANGE FROM AROUND 10 INCHES BETWEEN 8000 AND 8500 FEET...TO AS MUCH AS TWO FEET OR MORE ABOVE 10000 FEET. THIS AFTERNOON MAY ALSO AFFORD CHANCES FOR A FEW MORE STRONG THUNDERSTORMS WITH CAPE RANGING FROM 500 TO 1500 J/KG ACROSS THE SRN HALF OF WY...COMBINING WITH SHEAR RANGING FROM 25 TO 35 KTS...BUT AGAIN ONLY WITH MARGINAL LOW TO MID LVL LAPSE RATES. A FEW STORMS COULD PRODUCE STRONG WET DOWNBURSTS IN HEAVY RAIN AND SMALL HAIL...ESPECIALLY FROM ERN SWEETWATER COUNTY INTO SRN NATRONA COUNTY...WITH SMALLER CHANCES ACROSS FAR WRN WY. SUNDAY NIGHT THRU THE END OF THE FCST PERIOD...THE UPR LOW FINALLY STARTS TO KICK EWD INTO THE CNTRL PLAINS AS ANOTHER STRONG CLOSED SYSTEM MOVES INTO THE NWRN CONUS. MONDAY WILL BE MOIST AND RELATIVELY COOL BUT WITH ONLY ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS AROUND THE AREA. BY MONDAY NIGHT...A LEE LOW WILL DEVELOP OVR ERN WY...WITH STRONG FRONTOGENESIS OFF TO THE NW ACROSS SWRN MT...MOVING INTO/THRU THE NRN FA OVERNIGHT...WITH RENEWED CHCS FOR PRECIP DEVELOPING ACROSS NRN WY ALONG AND BEHIND THE FRONT...UNDER A STRENGTHENING JET ALOFT. .LONG TERM...TUESDAY THROUGH SATURDAY THE NEXT WEATHER SYSTEM PASSES THROUGH TUESDAY INTO TUESDAY EVENING. A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS. SNOW LEVELS GET PRETTY LOW...POSSIBLY TO 6000 FEET MSL...BY TUE NIGHT. COOL NW FLOW FOR WEDNESDAY WITH SOME MOUNTAIN SNOW SHOWERS AND ISOLATED RAIN SHOWERS AT THE LOWER ELEVATIONS. SHOWERS TO END WED NIGHT. THURSDAY LOOKS DRY FOR MOST PLACES. SOME SHOWERS MAY FORM OVER NW WY THURSDAY AFTERNOON. THURSDAY NIGHT A FRONTAL BOUNDARY NEARS NORTHERN WY WHICH COULD BE THE FOCUS FOR SHOWERS AND ISOLATED STORMS. THE REST OF THE REGION SHOULD BE DRY. GFS MODEL HAS SCATTERED SHOWERS AND STORMS FOR FRIDAY OVER THE NORTH AND EAST ZONES WHILE THE ECMWF MODEL HAS LESS COVERAGE UP NORTH. WILL KEEP LOW CHANCES FOR PRECIP FOR NOW IN THE NORTH WITH ISOLATED SHOWERS OVER THE REST OF THE REGION. NEXT SATURDAY WOULD SEE SCATTERED SHOWERS AND STORMS IN THE WEST WITH LESSER COVERAGE EAST OF THE CONTINENTAL DIVIDE. AS FOR HIGH TEMPS...COOL DAY TUESDAY WITH SLIGHT WARMING WED. MILDER THURSDAY. THEN COOLER OVER THE NORTH FRIDAY WITH MILD HIGHS CENTRAL AND SOUTH. SEASONAL HIGHS NEXT SATURDAY. && .AVIATION.../12Z ISSUANCE/ WEST OF THE CONTINENTAL DIVIDE...KJAC/KRKS/KPNA/KBPI AIRPORTS DIFFICULT LOW CONFIDENCE FORECAST FOR KRKS...KPNA...AND KBPI THROUGH AT LEAST 18Z/SAT. LIGHT PRECIP HAS FILLED BACK IN THE UPPER GREEN RIVER BASIN BUT BEST AXIS OF MOISTURE AND INSTABILITY HAS SHIFTED NORTH. PRECIP...WHETHER RAIN OR SNOW...SHOULD DECREASE AT KBPI AND KPNA AROUND 12Z-14Z/SAT. KJAC LOOKS TO STAY VFR THROUGH THE PERIOD WITH THE BEST CHANCE OF RAIN COMING TONIGHT INTO MID-MORNING SATURDAY. KRKS ANOTHER TRICKY ONE...BUT GENERALLY BELIEVE KRKS WILL REMAIN VFR THROUGH THE PERIOD. EXPECT WIDESPREAD MOUNTAIN OBSCURATIONS UNTIL 15Z/SAT WITH AT LEAST MOUNTAIN TOP OBSCURATIONS AFTER THAT TIME. CONDITIONS WILL IMPROVE LATER TONIGHT WITH THE EXCEPTION OF KRKS WHICH WILL HOLD ONTO THE RAIN AND MVFR CONDITIONS THE LONGEST. EAST OF THE CONTINENTAL DIVIDE...KCPR/KCOD/KRIW/KWRL/KLND AIRPORTS WILL HAVE GENERALLY MVFR OR IFR CONDITIONS AT KLND AND KRIW INTO THE SATURDAY MORNING HOURS WITH A POSSIBLE LET-UP AROUND MID-MORNING SATURDAY. STILL...PLENTY OF MOISTURE TO CONTINUE PRECIP WITH MVFR AT BOTH TERMINALS OR PERHAPS LOW END VFR AT KRIW THROUGH SATURDAY. TIMING OF CHANGING CONDITIONS IS VERY DIFFICULT WITH THIS WEATHER SYSTEM. KCOD AND KWRL MOST LIKELY LOCATIONS TO REMAIN VFR THROUGH THE FORECAST PERIOD WITH MOST OF THE PRECIP STAYING TO THE SOUTH. HAVE INCLUDED MVFR AT KCOD AND KWRL UNTIL AROUND 19Z/SAT BUT WILL HAVE TO MAKE LAST MINUTE ADJUSTMENTS BASED ON CURRENT TRENDS. KCPR FORECAST IS TOUGH TOO AS BETTER MOISTURE RIDES TO THE WEST AND EAST. TIMING IS ALSO DIFFICULT AND CONFIDENCE IS LOW. OVERALL...EXPECT MVFR THIS MORNING AT KCPR BEFORE TRANSITIONING TO LOW-END VFR. WIDESPREAD MOUNTAIN OBSCURATIONS ANTICIPATED THROUGH SATURDAY ALONG AND SOUTH OF THE OWL CREEK AND BRIDGER MOUNTAINS WITH OCCASIONAL OBSCURATIONS TO THE NORTH INCLUDING THE BIGHORN RANGE. && .FIRE WEATHER... LOW FIRE DANGER FOR ALL LOCATIONS CONTINUES THROUGH THE WEEKEND...WITH GREEN UP UNDERWAY AND MORE MOISTURE HEADED INTO THE REGION OVER THE NEXT FEW DAYS. EXPECT RELATIVELY HIGH MINIMUM RH VALUES...ONLY BOTTOMING OUT IN THE 40S TO MID 80S (PERCENT) ACROSS THE ENTIRE REGION. SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH HEAVY RAINFALL...CAN ALSO BE EXPECTED THROUGH SUNDAY MORNING. HEAVY SNOW EXPECTED ABOVE 8500 FEET ACROSS THE WIND RIVER AND ABSAROKA MOUNTAINS. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 AM MDT SUNDAY FOR WYZ002-014-015. FLOOD WATCH FROM 6 AM MDT THIS MORNING THROUGH SUNDAY AFTERNOON FOR WYZ007-017-018-020. && SHORT TERM...BRAUN LONG TERM...AR AVIATION...CNJ FIRE WEATHER...BRAUN
Hazardous weather outlook, May 7, 3:49 AM MDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE RIVERTON WY 349 AM MDT SAT MAY 7 2016 WYZ001>020-022>030-072200- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 349 AM MDT SAT MAY 7 2016 ...FLOOD WATCH OWL CREEK AND BRIDGER MOUNTAINS AND CANYONS...LANDER FOOTHILLS...PORTIONS OF NATRONA COUNTY...AND WIND RIVER BASIN TODAY THROUGH SUNDAY AFTERNOON... ...WINTER STORM WARNING UNTIL 6 AM MDT SUNDAY FOR THE WIND RIVER AND ABSAROKA MOUNTAINS... ...FLOOD ADVISORY FOR SOUTHEASTERN FREMONT COUNTY THROUGH 1045 AM MDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT MODERATE TO HEAVY RAIN AT TIMES CONTINUES ACROSS THE REGION...WITH HEAVY SNOW FALLING AT LEVELS FLUCTUATING BETWEEN 8500 AND 9500 FEET. SEE THE FLOOD WATCH AND FLOOD ADVISORY PRODUCTS FOR MORE DETAILS ON POTENTIAL FLOODING OF SMALL STREAMS AND CREEKS IN THE LANDER FOOTHILLS...WIND RIVER BASIN...AND OWL CREEK AND BRIDGER MOUNTAINS AND CANYONS. SEE THE WINTER STORM WARNING FOR MORE DETAILS ON THE HEAVY SNOWFALL EXPECTED IN THE WIND RIVER AND ABSAROKA MOUNTAINS ABOVE 9000 FEET EXPECTED TODAY AND TONIGHT. A FEW STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS WESTERN AND SOUTHERN WYOMING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY...SHOWERS AND ISOLATED THUNDERSTORMS WEST OF THE DIVIDE...WITH LOCALLY HEAVY RAIN AND SMALL HAIL. SNOW WILL CONTINUE IN THE WIND RIVER AND ABSAROKA MOUNTAINS. MONDAY NIGHT THROUGH TUESDAY...A CHANCE OF RAIN SHOWERS...ISOLATED THUNDERSTORMS...WITH SNOW IN THE MOUNTAINS. WEDNESDAY AND FRIDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING...HAIL...WIND GUSTS OVER 45 MPH AS WELL AS ANY HEAVY SNOW ACCUMULATION IN THE HIGHER MOUNTAINS.
In the hours before
Special weather statement, May 7, 6:56 AM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
656 AM MDT SAT MAY 7 2016
WYZ028>030-071345-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
656 AM MDT SAT MAY 7 2016
AT 653 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF SUPERIOR...WHICH IS 18 MILES EAST OF ROCK
SPRINGS...MOVING NORTHWEST AT 25 MPH.
THIS STRONG THUNDERSTORM WILL BE NEAR...
SUPERIOR AND SWEETWATER COUNTY AIRPORT AROUND 705 AM MDT.
FOURTEEN MILE REST AREA AROUND 730 AM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ROCK SPRINGS MEMORIAL
HOSPITAL...SWEETWATER COUNTY FAIRGROUNDS...ROCK SPRINGS KOA
CAMPGROUND...ROOSEVELT LEARNING CENTER...WASHINGTON ELEMENTARY
SCHOOL...HOLY SPIRIT CATHOLIC SCHOOL...TEX'S TRAVEL CAMP...ROCK
SPRINGS HIGH SCHOOL...WHITE MOUNTAIN ELEMENTARY AND WHITE MOUNTAIN
LIBRARY.
LOCAL VERY HEAVY RAIN UP TO AN INCH AN HOUR WILL CAUSE PONDING ALONG
ROADS AND UNDERPASSES ON INTERSTATE 80 MAY FLOOD. DO NOT DRIVE
THROUGH FLOOD WATERS. TURN AROUND...DO NOT DROWN.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 84 AND 138.
LAT...LON 4155 10958 4197 10937 4200 10930 4194 10914
4188 10914 4187 10907 4189 10901 4172 10859
4134 10890
TIME...MOT...LOC 1253Z 115DEG 33KT 4164 10889
BAKERThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 6:02 PM MDT | Special Weather Statement | RIW | Lincoln | 43 min |
| May 6, 6:13 PM MDT | Special Weather Statement | RIW | Sweetwater | 47 min |
| May 6, 6:19 PM MDT | Special Weather Statement | RIW | Sweetwater | 41 min |
| May 6, 6:31 PM MDT | Areal Flood Advisory | RIW | Sweetwater | 3 hr |
| May 6, 8:03 PM MDT | Special Weather Statement | RIW | Sweetwater | 42 min |
| May 6, 8:56 PM MDT | Special Weather Statement | RIW | Sweetwater | 49 min |
| May 6, 10:49 PM MDT | Areal Flood Advisory | RIW | Fremont | 12 hr |
| May 7, 6:56 AM MDT | Special Weather Statement | RIW | Sweetwater | 49 min |
| May 7, 7:45 AM MDT | Flash Flood Warning | RIW | Natrona | 6 hr |
| May 7, 10:38 AM MDT | Areal Flood Advisory | RIW | Fremont | 12 hr |
| May 7, 2:31 PM MDT | Areal Flood Warning | RIW | Fremont | 24 hr |
| May 7, 3:44 PM MDT | Areal Flood Warning | RIW | Fremont | 24 hr |
Nearby
Flash Flood Watches in Wyoming, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.